Alert archive / Florida / Small Craft Advisories in 2020

Small Craft Advisory 28, NWS Key West, FL

May 10, 2020

NWS Key West, FL issued this small craft advisory at May 10, 2020, 1:25 PM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
May 10, 2020, 1:25 PM EDT (17:25 UTC)
Expired
May 10, 2020, 5:00 PM EDT
In force
4 hr
Issued by
NWS Key West, FL

The text

As transmitted.

885 
WHUS72 KKEY 101725
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
125 PM EDT Sun May 10 2020

GMZ031>035-042>044-052>055-072>075-102100-
/O.NEW.KKEY.SC.Y.0028.200510T1725Z-200510T2100Z/
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
125 PM EDT Sun May 10 2020

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds near 20 knots.

* WHERE...Straits of Florida, Hawk Channel, and Florida Bay and 
  the Gulf waters including the Dry Tortugas.

* WHEN...In effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at May 10, 11:02 AM EDT, 2 hours 23 minutes earlier.

Area forecast discussion, May 10, 11:02 AM EDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Key West FL
1102 AM EDT Sun May 10 2020

.DISCUSSION...
A cool and damp late morning across the Florida Keys. All portions
of the island chain received wetting rains over the past six to
eight hours. Rainfall totals range from a half inch to over four
inches across Layton. Rain-cooled temperatures are around 70 with
dewpoints in the upper 60s. As the convection waned, north-
northeast breezes shifted to the northeast to east, averaging 15
to 20 knots across the northern half of our CWA.

The overall convective trend is downward, partially due to post-
convective stabilization. The KBYX VWP reveals a shallow layer of
northeasterlies, giving way to deep and energetic southwesterlies.
We are monitoring trends for the frontal boundary over the Straits
to re-sharpen early this afternoon. The convective ingredients
across the Yucatan Channel (now supporting a strong thunderstorm
cluster) should displace to the northeast over the next several
hours, in unison with the pivoting short- wave core over the
south- central Gulf of Mexico. The global models appear to
strengthen the southwesterly lower tropospheric winds by 18Z,
dragging the reinvigorated warm frontal boundary to the north, to
very near the island chain. However, all this will be for naught
if the BL parcels cannot recover. Winds have strengthened across
the island chain, although with dewpoints not climbing, these
breezes are conspicuously of continental origin. Nevertheless, we
have retained the 100% rain chances through the afternoon, and
held onto the good thunder chances based on the expected
steepening of the mid-level lapse rates. The forecast is on track
and needs no adjustments.

&&

.MARINE...
Small Craft Should Exercise Caution due to northeast to east winds
15 to 20 knots. From synopsis, a frontal boundary has stalled
across the Florida Keys. Weak low pressure areas rippling east
along the stalled front will cause widespread showers and
scattered thunderstorms this afternoon into tonight, with some
thunderstorms capable of heavy rainfall and gusty winds. A large
surface high will strengthen over the Tennessee Valley on Monday
and Tuesday, moving eastward into the Atlantic Wednesday through
Thursday.

&&

.AVIATION...
Periods of MVFR ceilings and IFR visibilities should prevail
throughout the daytime hours, with widespread convection likely
through early evening. VFR conditions will prevail outside of
showers and possible thunderstorms. Ceilings will lower from MVFR to
IFR tonight as ceilings linger behind the convection. Mainly E to NE
winds will prevail outside of convection, becoming north overnight.

&&

.PRELIMINARY POINT TEMPS/POPS...
Key West  79  74  84  77 / + 80 40 20
Marathon  80  74  85  77 / + 80 50 20

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....Chesser
Data Collection......NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, May 10, 5:01 AM EDT, 8 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
501 AM EDT Sun May 10 2020

FLZ076>078-GMZ031>035-042>044-052>055-072>075-111000-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
501 AM EDT Sun May 10 2020

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...TODAY AND TONIGHT

Widespread heavy rainfall is expected to develop today and
continue into this evening across the Florida Keys, with rainfall
amounts of 2 to 3 inches and local totals up to 4 inches
forecast. These heavy rains may result in minor flooding on
roadways and in low lying areas, especially in urban areas and
around the time of the midday high tide.

Isolated to scattered thunderstorms are also expected across the
Florida Keys and surrounding coastal waters today into tonight.
The primary hazards from these storms will be heavy downpours
resulting in flooding of low lying areas, frequent cloud to
surface lightning strikes, and localized strong gusty winds.

Heavy rain and thunderstorms are expected to taper off
significantly late tonight.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

Isolated thunderstorms will be possible across the Keys and
adjacent coastal waters Monday morning, then again Tuesday night
through Saturday. Lightning strikes and gusty winds will be the
primary hazards with any storms that develop.

A Small Craft Advisory may be required for portions of the
coastal waters beginning as early as Monday night, with a Small
Craft Advisory becoming likely on Tuesday and continuing through
at least Wednesday night.

Otherwise no hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, May 10, 11:34 AM EDT, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
1134 AM EDT SUN MAY 10 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            LAYTON                  24.82N 80.81W
05/10/2020                   MIDDLE KEYS IN MON FL   NWS EMPLOYEE

            AN OFF-DUTY NWS METEOROLOGIST RECENTLY OBSERVED WATER
            COVERING SECONDARY ROADWAYS AND PARKING LOTS IN LAYTON.
            HEAVY RAIN CONTINUED TO FALL AT THE TIME OF THE
            OBSERVATION.

&&

CROTHWEL

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 9:03 PM EDTSpecial Marine WarningKEY42 min
May 10, 12:21 AM EDTSpecial Marine WarningKEY39 min
May 10, 7:38 AM EDTSpecial Marine WarningKEY21 min
May 10, 8:40 AM EDTAreal Flood AdvisoryKEYMonroe100 min
May 10, 10:40 AM EDTSpecial Marine WarningKEY20 min

Nearby

Small Craft Advisories in Florida, 2020Every small craft advisory in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.